Virginia, 2012

Damaging Winds in Virginia, July 24, 2012

July 24, 2012 · NWS LWX · 2 events in 1 county or zone

A surface trough along with an upper-level disturbance triggered some showers and thunderstorms. There was enough instability and flow aloft for a few thunderstorms to produce damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A surface trough along with an upper-level disturbance triggered some showers and thunderstorms. There was enough instability and flow aloft for a few thunderstorms to produce damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 24, 12:13 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 24, 12:13 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
113 PM EDT TUE JUL 24 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTH SLOWLY THROUGH THE MID-ATLANTIC
REGION TODAY AND WILL STALL ACROSS THE CAROLINAS THROUGH
WEDNESDAY. HIGH PRESSURE WILL RETREAT NORTHEASTWARD ON THURSDAY AS
A WARM AND MOIST AIRMASS RETURNS TO THE MID-ATLANTIC REGION. A
COLD FRONT WILL CROSS THE REGION LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SVR WATCH 510 HAS BEEN ISSUED FOR ENTIRE CWA UNTIL 0Z. TSTM CVRG
AND INTENSITY INCRG. PREV DISCUSSION FOLLOWS...

SFC CDFNT PUSHING SWD THRU NRN PA AS ULVL TROF STEEPS ACRS NERN CONUS.
SHRTWV TROF IN BROADER WNW FLOW IS CROSSING OH VLY THIS...AND HAS
INDUCED SIGNIFICANT MCS ACRS IN/OH. AHEAD OF THIS...NEAR PRE-
FRONTAL TROF...SCT STRONG TSTMS DVLPD ACRS SRN PA...BUT HAVE
WEAKENED AFTER CROSSING MASON-DIXON LINE. CULPRIT FOR WEAKEN IS
LIKELY H5 INHIBITION EVIDENT ON 12Z SOUNDING. THIS INHIBITION WILL
LIKELY ERODE WITH CAA IN ASSOCIATION WITH APPROACHING SHRTWV TROF.
CAPE WAS NEAR 4000 J/KG THIS MRNG /FROM KIAD SOUNDG/... AND FCST
TO RMN AT HIGH LVLS THRU AFTN. TSTMS LIKELY TO DVLP ACRS CNTRL
APLCNS...AHEAD OF OH VLY MCS...AND WILL BE STEERED SEWD BY 30-40
KT MLVL WINDS. SIGNIFICANT SHEAR POSES DMGG WIND RISK...AND LARGE
HAIL PSBL WITH STRONGER UPDRAFTS. SOME UNCERTAINTY AS TO HOW MRNG
CVNCTN ACRS NRN CWA WILL IMPACT EVOLUTION OF FUTURE ACTIVITY...AND
WILL BE DOING 18Z ROAB FOR FURTHER INVESTIGATION. ATTM...APPEARS
RISK FOR ORGANIZED SVR THREAT...PARTICULARLY DMGG WINDS...INCRS
FROM NE-SW FOR MID-ATLC RGN. PREV DISCUSSION FOLLOWS...

TEMPS ALREADY IN L90S...MAY REACH M90S SOME LOCATIONS AND WILL BE
CLOSELY MONITOR HEAT INDEX TRENDS. PREV DISCUSSION FOLLOWS...

TONIGHT...HEIGHT RISES IN THE WAKE OF THE COLD FRONT SHOULD CLEAR
SKIES/PRECIP QUITE WELL WITH LOW 60S DEWPOINTS SPILLING IN. MIN
TEMPS LOW TO MID 60S NW OF DC METRO...UPR 60S I-95 AND EAST...LOW
70S URBAN AREAS.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
SFC HIPRES WILL BUILD INTO THE RGN IN WAKE OF TUE CDFNT. CLDS
SHOULD BE MINIMAL WITH EXCEPTION OF FAR SWRN ZONES...WHERE MODEST
OROGRAPHIC LIFT AND LINGERING FRONTAL BNDRY WILL SUPPORT A FEW
TSTMS.

LOW-AMPLITUDE SHRTWV TROF AND ASSOCIATED JET MAXIMUM WILL CROSS
GRTLKS RGN WED NGT. APRCH OF THIS SYSTEM WILL DIVERT SFC HIPRES
NEWD AND WILL SPREAD THE MOIST WARM SECTOR BACK INTO THE MID-ATLC
RGN ON THU. ALTHOUGH THE WAVE WILL CROSS CNTRL PA...HEATING OF THE
MOIST AND UNSTABLE AMS MAY SUPPORT A FEW TSTMS THU AFTN AND EVE AS
THE SYSTEM PASSES BY.

MORE SGFNT SHRTWV TROF WILL MOVE SEWD THU NGT FROM MN/WI. THIS
WAVE WILL AFFECT THE FCST AREA MORE DIRECTLY AS SFC TROF DVLPS
ACRS THE MID-ATLC RGN. SHWRS/TSTMS AGAIN XPCD FRI AFTN/EVE.

MAXIMA XPCD TO BE SOLIDLY IN THE LOW 90S FOR MUCH OF THE PD EXCEPT
ON THU...WHEN H9 TEMPS EXCEED 30C AND H8 TEMPS APRCH 24C. UPR 90S-
LWR 100S CAN BE XPCD ON THU.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
BROAD UPR TROF WILL BE DOMINANT OVER ERN CONUS SAT-MON. BNDRY LYR
MSTR WILL DECR SLGTLY BUT STILL MAY SUPPORT OROGRAPHICALLY-INDUCED
CNVCTN. TEMPS XPCD TO BE CLOSER TO NRML WITH UPR TROF IN PLACE.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
ORGANIZED THUNDERSTORM THREAT EXISTS THIS AFTERNOON FOR TERMINALS
SOUTH OF DC AHEAD OF A COLD FRONT MOVING SOUTH THROUGH THE MID-
ATLANTIC REGION. KCHO HAS THUNDERSTORM TEMPO IN THAT WILL BE
MODIFIED BY SUBSEQUENT SHIFTS. SCATTERED THUNDERSTORMS POSSIBLE
ACROSS THE BALTIMORE-WASHINGTON METRO THIS AFTERNOON IN THE NWLY
FLOW THAT WILL GUST TO AROUND 20 KT. CLEARING TONIGHT WITH DRY AIR
COMING IN FROM THE NORTH. WIND SHOULD MIX ENOUGH TO PREVENT FOG.

NO SGFNT IMPACTS TO AVIATION XPCD WED-WED NGT. TSTM CHCS WILL INCR
THU AND SPCLY FRI AS CDFNT AND STRONG UPR WAVE APRCH. VFR CONDS
XPCD EXCEPT IN TSTMS.

&&

.MARINE...
UPDATED TO REFLECT SMALL CRAFT ADZY BLW. PREV DISCUSSION FOLLOWS...

WLY FLOW AROUND 15 KT THIS MORNING WILL BECOME NWLY 15 TO 20 KT
THIS AFTERNOON FROM A COLD FRONT MOVING SOUTH THROUGH THE
CHESAPEAKE BAY REGION. SCATTERED THUNDERSTORMS WITH GUSTY WINDS
POSSIBLE LATE THIS AFTERNOON INTO THE EVENING. SCA IN EFFECT FOR
THE LATE AFTERNOON FOR ALL WATERS CONTINUES THROUGH TONIGHT MAINLY
FOR CHANNELING NLY FLOW.

NLY CHANNELING XPCD TO CONT EARLY WED MRNG BUT WILL SUBSIDE BY
MID-DAY AS SFC HIPRES BUILDS INTO THE RGN. STRONGER SWLY WINDS
XPCD ON THU AS WARM SECTOR OVERSPREADS THE RGN. UNUSUALLY STRONG
PRES GRADIENT XPCD THU AFTN AS LEE TROF SHARPENS. GUSTS MAY EXCEED
SMALL CRAFT ADZY THRESHOLD DURG THIS TIME.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ530-531-
     536-539-542.
     SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR ANZ535-
     538.
     SMALL CRAFT ADVISORY UNTIL 11 AM EDT WEDNESDAY FOR ANZ533-534-
     541-543.
     SMALL CRAFT ADVISORY UNTIL 11 AM EDT WEDNESDAY FOR ANZ532-537-
     540.

&&

KONARIK
Hazardous weather outlook, Jul 24, 12:10 PM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
110 PM EDT TUE JUL 24 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
251030-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
110 PM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT. SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ALONG
AND SOUTH OF A SLOW-MOVING COLD FRONT. SOME STORMS WILL BECOME
SEVERE AND WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
POSSIBLY LARGE HAIL.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR PORTIONS
OF THE WATERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH 11 AM WEDNESDAY FOR A
PORTION OF THE WATERS.

A HEAT ADVISORY MAY BE NEEDED ON THURSDAY FOR A LARGE PORTION OF
THE OUTLOOK AREA AS HEAT INDICES MAY EXCEED 105 DEGREES.

SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED. PLEASE RELAY REPORTS OF SEVERE
WEATHER TO LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-251030-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
110 PM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.
THUNDERSTORMS WILL CONTINUE DEVELOP THIS AFTERNOON ALONG AND
AHEAD OF A COLD FRONT. SOME STORMS WILL SEVERE AND WILL BE CAPABLE
OF DAMAGING WIND GUSTS AND POSSIBLY LARGE HAIL. IF AN ORGANIZED
STORM SYSTEM DEVELOPS...VERY DAMAGING WIND GUSTS WILL BE
POSSIBLE...ESPECIALLY FROM THE POTOMAC HIGHLANDS TO THE SHENANDOAH
VALLEY AND CENTRAL FOOTHILLS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HEAT ADVISORY MAY BE NEEDED ON THURSDAY FOR COUNTIES EAST OF THE
BLUE RIDGE MOUNTAINS AS HEAT INDICES MAY EXCEED 105 DEGREES.

SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED. PLEASE RELAY REPORTS OF SEVERE
WEATHER TO LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jul 24, 8:51 AM EST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
951 AM EDT TUE JUL 24 2012

MDZ003-502-WVZ051-241415-
WASHINGTON MD-MORGAN WV-CENTRAL AND EASTERN ALLEGANY MD-
951 AM EDT TUE JUL 24 2012

...STRONG THUNDERSTORM TO AFFECT WASHINGTON...MORGAN AND CENTRAL AND
EASTERN ALLEGANY COUNTIES...

AT 952 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
PLEASANT VALLEY...MOVING SOUTHEAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE FLINTSTONE...PLEASANT VALLEY...
BELLEGROVE...FOREST PARK...LITTLE ORLEANS AND GREAT CACAPON.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3973 7816 3972 7814 3949 7839 3972 7877
      3973 7839
TIME...MOT...LOC 1352Z 299DEG 46KT 3983 7867
Special weather statement, Jul 24, 9:20 AM EST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1020 AM EDT TUE JUL 24 2012

MDZ003-502-WVZ051>053-241445-
WASHINGTON MD-MORGAN WV-JEFFERSON WV-BERKELEY WV-
CENTRAL AND EASTERN ALLEGANY MD-
1020 AM EDT TUE JUL 24 2012

...STRONG THUNDERSTORM TO AFFECT WASHINGTON...MORGAN...JEFFERSON...
BERKELEY AND CENTRAL AND EASTERN ALLEGANY COUNTIES...

AT 1021 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BERKELEY
SPRINGS...MOVING SOUTHEAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE MARTINSBURG AND SHEPHERDSTOWN.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3949 7771 3930 7785 3960 7840 3973 7824
TIME...MOT...LOC 1421Z 303DEG 48KT 3962 7822
Special weather statement, Jul 24, 9:41 AM EST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1041 AM EDT TUE JUL 24 2012

MDZ501-502-241530-
EXTREME WESTERN ALLEGANY MD-CENTRAL AND EASTERN ALLEGANY MD-
1041 AM EDT TUE JUL 24 2012

...STRONG THUNDERSTORM TO AFFECT WESTERN ALLEGANY COUNTY...

AT 1040 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 40 MILES NORTHWEST
OF MIDLOTHIAN...MOVING SOUTHEAST AT 50 MPH. IT IS EXPECTED TO ARRIVE
IN WESTERN ALLEGANY COUNTY BETWEEN 11:15 AND 11:45 AM.

LOCATIONS TO BE IMPACTED INCLUDE FROSTBURG...LONACONING AND LA VALE.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3972 7874 3959 7883 3945 7897 3950 7907
      3971 7895 3973 7893 3973 7875
TIME...MOT...LOC 1440Z 301DEG 43KT 3994 7954
Special weather statement, Jul 24, 10:31 AM EST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1131 AM EDT TUE JUL 24 2012

MDZ501-502-WVZ050-051-503-504-241600-
MORGAN WV-HAMPSHIRE WV-EXTREME WESTERN ALLEGANY MD-
CENTRAL AND EASTERN ALLEGANY MD-WESTERN MINERAL WV-EASTERN MINERAL WV-
1131 AM EDT TUE JUL 24 2012

...STRONG THUNDERSTORMS TO AFFECT MORGAN...HAMPSHIRE...MINERAL
COUNTIES IN EASTERN WEST VIRGINIA AND ALLEGANY COUNTY MARYLAND...

AT 1129 AM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PLEASANT VALLEY TO FAR WESTERN GARRETT COUNTY
MARYLAND...MOVING SOUTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE LONACONING...FISHERS BRIDGE...ROCK GAP...
WESTERNPORT...PIEDMONT...LARGENT AND KEYSER.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

&&

LAT...LON 3953 7825 3944 7839 3940 7912 3941 7914
      3943 7914 3945 7911 3948 7911 3949 7907
      3966 7898 3971 7894 3972 7864
TIME...MOT...LOC 1529Z 300DEG 40KT 3966 7865 3963 7947

STRONG
Special weather statement, Jul 24, 12:52 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
152 PM EDT TUE JUL 24 2012

VAZ026-027-029-241830-
SHENANDOAH VA-PAGE VA-ROCKINGHAM VA-
152 PM EDT TUE JUL 24 2012

...STRONG THUNDERSTORM TO AFFECT SHENANDOAH...PAGE AND ROCKINGHAM
COUNTIES...

AT 152 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MOUNT
JACKSON...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE MOUNT JACKSON...LURAY AND STANLEY.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3864 7837 3846 7848 3851 7866 3877 7875
      3883 7860
TIME...MOT...LOC 1752Z 327DEG 22KT 3873 7863

GMS
Special weather statement, Jul 24, 1:16 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
216 PM EDT TUE JUL 24 2012

VAZ026-029-241845-
PAGE VA-ROCKINGHAM VA-
216 PM EDT TUE JUL 24 2012

...STRONG THUNDERSTORMS TO AFFECT SOUTHERN PAGE AND ROCKINGHAM
COUNTIES...

AT 216 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTHEAST OF LACEY SPRING TO LINVILLE TO 3
MILES NORTH OF HINTON...MOVING SOUTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE HARRISONBURG...SHENANDOAH AND MASSANUTTEN.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3848 7846 3823 7875 3832 7893 3847 7901
      3856 7892 3865 7872
TIME...MOT...LOC 1816Z 308DEG 30KT 3855 7870 3850 7882
          3849 7894

GMS

The radar

The Sterling radar (KLWX), 119 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
July 24, 1:27 PM EST
Where
Rockingham County, 1.78 mi SW of Athlone
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.510, -78.721

Two trees fell onto vehicles on Mountain Valley Road.

Thunderstorm Wind, Rockingham

When
July 24, 1:42 PM EST
Where
Rockingham County, 0.5 mi SSE of Elkton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
38.413, -78.617

Several trees were down in Elkton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404444, 404446.